Multidimensional moduli of convexity and rotundity in Banach spaces. (English. Russian original) Zbl 1455.46019

Funct. Anal. Appl. 54, No. 1, 59-63 (2020); translation from Funkts. Anal. Prilozh. 54, No. 1, 75-80 (2020).
In [Ann. Math. (2) 45, 375–385 (1944; Zbl 0063.01058)], M. M. Day proved that the \(\ell^p\)-product \((\sum \oplus X_n)_p\), \(1<p<\infty\), of a sequence of Banach spaces is uniformly rotund (\(1\)-UR) if and only if each \(X_n\) is uniformly rotund with a common modulus of convexity. R. Geremia and F. Sullivan [Ann. Mat. Pura Appl., IV. Ser. 127, 231–251 (1981; Zbl 0472.46018)] proved that the same product is \(2\)-UR if and only if all but one of the \(X_n\)’s are \(1\)-UR with a common modulus of convexity and the remaining space is \(2\)-UR.
In the article under review, the author extends the Geremia-Sullivan result to \(k\)-uniform rotund (\(k\)-UR) spaces for integers \(k\geq 2\). In particular, the author proves that the product \((\sum\oplus X_n)_p\) is \(k\)-UR (but not \((k-1)\)-UR) if and only if there exist integers \(j\geq 1\) and \(n_1,\dots, n_j\) such that, if \(k=n_1+\cdots+n_j - (j-1)\) and \(2\leq n_i\leq k\) for \(i=1,\dots,j\), the \(X_n\)’s can be reindexed so that \(X_i\) is \(n_i\)-UR (but not \((n_i-1)\)-UR) for \(i=1,\dots,j\), and the remaining \(X_n\)’s are \(1\)-UR with a common modulus of convexity. The author also proves that a \(k\)-UR Banach space cannot contain arbitrarily close copies of the positive face of the unit ball of \(\ell^{k+1}_1\).


46B20 Geometry and structure of normed linear spaces
Full Text: DOI


[1] Davis, W.; Johnson, W.; Lindenstrauss, J., Studia Math., 55, 2, 122-139 (1976) · Zbl 0344.46031
[2] Day, M. M., Ann. of Math., 45, 2, 375-385 (1944) · Zbl 0063.01058
[3] Geremia, R.; Sullivan, F., Ann. Mat. Pura Appl., 127, 231-251 (1981) · Zbl 0472.46018
[4] James, R. C., Israel J. Math., 18, 145-155 (1974) · Zbl 0292.46014
[5] Milman, V. D., Uspekhi Mat. Nauk, 26, 6, 73-149 (1971)
[6] Lin, P-K, J. Math. Anal. Appl., 132, 2, 349-355 (1988) · Zbl 0649.46014
[7] Ramasinghe, W., Bull. Sci. Math., 147, 1-6 (2018) · Zbl 1407.46012
[8] Silverman, E., Rev. Mat. Univ. Parama, 2, 47-96 (1951)
[9] Sullivan, F., Canad. J. Math., 31, 3, 628-636 (1979) · Zbl 0422.46011
[10] Yu Xin Tai, Zang Er bin, Liu Zheng, “On K-UR Banach Spaces”, J. East China Normal University, 1981, issue 1, 1-8.
[11] Suyalatu Wulede, Tingting Li, Xuan Qin, J. Funct. Spaces, 2015, 865305.
[12] Cepedello Boiso, M., J. Funct. Anal., 191, 1, 1-16 (2002) · Zbl 1010.46010
[13] Veena Sangeetha, M., Bull. Aust. Math. Soc., 99, 2, 262-273 (2019) · Zbl 1417.46013
[14] W. Ramasinghege, Multidimensional geometric moduli and exterior algebra of a Banach space, PhD Thesis, The Ohio State University, 1988.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.